Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS North Platte, NE

April 18, 2004Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 18, 2004, 5:57 PM CDT for Custer County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 5:57 PM CDT (22:57 UTC)
Expired
Apr 18, 2004, 6:30 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
2590 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS53 KLBF 182257
SVRLBF
NEC041-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 630 PM CDT

* AT 547 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  ANSELMO...OR ABOUT 17 MILES NORTHWEST OF BROKEN BOW...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATES AROUND 615 PM CDT

LAT...LON 4172 10002 4150 9982 4151 9938 4174 9939

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:05 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 18, 3:05 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION-CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SUN APR 18 2004

...FORECAST FOCUS IS ON WINDS TONIGHT AND SYSTEM IN THE MIDDLE OF THE
WEEK...

.DISCUSSION...WILL BE KEPT VERY BRIEF DUE TO ONGOING CONVECTION AND
SEVERE WX SITUATION OVER THE NRN FA.
NEAR TERM...(TONIGHT THROUGH WEDNESDAY)...IMMEDIATE FOCUS WILL BE ON
WINDS AND TSRAS DURING THE EVENING HOURS...ELEVATED CONVECTION
ALREADY FIRING ACROSS HIGHWAY 83 IN SRN CHERRY COUNTY. PER
CONVERSATION WITH SPC...SVR THREAT SEEMS TO BE FROM HAIL AND HIGH
WINDS...AND GIVEN ELEVATED NATURE OF THE STORMS...SEEMS VERY
REASONABLE. TURNING TO WINDS...SHOULD SEE THEM DIE QUICKLY AFTER 9
PM CDT WITH SUNSET AND SFC LOW MOVING QUICKLY INTO MN. LOOKING AT
LATEST RUC AND MESO ETA...H85 WINDS STAY STIFF UNTIL MIDNIGHT BEFORE
SUBSIDING. WITH COOLING LATER THIS EVENING...WILL EXTEND WIND ADVZY
TO 9 PM CDT. FAIRLY QUIET MONDAY...WITH NEXT WAVE ARRIVING ON
TUESDAY AND HAVE RAMPED UP POPS ACROSS THE FA ON MONDAY NIGHT INTO
TUESDAY. AFTER A QUIET TUESDAY NIGHT...A SECOND WAVE WILL TAKE AIM
ON THE FA WEDNESDAY WITH PRECIP EXPECTED WEDS NIGHT INTO THURSDAY.

LONG TERM...(THURSDAY THROUGH SUNDAY)...LONG RANGE FCST CONTINUES TO
BE CLOUDY AS THE MODEL AGREEMENT STILL IN DISARRAY. THE OPPER GFS
CONTINUES TO HOLD ONTO THE NOTION OF A CLOSED SYSTEM LATER THIS WEEK
WITH THE OTHER ENSEMBLE MEMBERS FAVORING A MORE OPEN PROGRESSIVE
SOLUTION. FOR NOW...WILL TOW THE LINE WITH THE ONGOING FCST AND
CHANGE LITTLE TO THE EXTENDED WEATHER PICTURE.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES
...WIND ADVISORY EXTENDED ALL ZONES UNTIL 9 PM CDT...

&&

CLB
Hazardous weather outlook, Apr 18, 5:34 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
534 PM CDT SUN APR 18 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-191100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
120 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT (8 PM MDT).

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE  OVER NORTH
CENTRAL NEBRASKA TONIGHT. THERE IS A SLIGHT RISK OF THESE
THUNDERSTORMS BECOMING SEVERE EAST OF A LINE FROM MULLEN TO NORTH
PLATTE AS THEY MOVE INTO BETTER MOISTURE. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT
INTO TUESDAY ACROSS THE OUTLOOK AREA AND AGAIN BY WEDNESDAY AFTERNOON
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVER NORTH CENTRAL NEBRASKA
TONIGHT.

POWER

In the hours before

Local storm report, Apr 18, 3:36 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 S LONG PINE           42.48N 99.70W
04/18/2004  1.75 INCH        BROWN              NE   PUBLIC

&&

CDH
Local storm report, Apr 18, 3:55 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             14 NNW STUART           42.79N 99.25W
04/18/2004  0.25 INCH        HOLT               NE   PUBLIC

0315 PM     HAIL             8 S NEWPORT             42.60N 99.33W
04/18/2004  0.88 INCH        ROCK               NE   PUBLIC

&&

CDH
Local storm report, Apr 18, 3:58 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             3 NE SPENCER            42.91N 98.66W
04/18/2004  1.00 INCH        BOYD               NE   PUBLIC

0350 PM     HAIL             ATKINSON                42.53N 98.98W
04/18/2004  0.88 INCH        HOLT               NE   PUBLIC

0350 PM     HAIL             SPENCER                 42.87N 98.70W
04/18/2004  0.88 INCH        BOYD               NE   PUBLIC

&&

CDH
Local storm report, Apr 18, 4:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             16 NNE ONEILL          42.67N 98.53W
04/18/2004  0.75 INCH        HOLT               NE   PUBLIC

            SOFT HAIL WAS COVERING THE GROUND.

0350 PM     HAIL             17 NNE ONEILL          42.69N 98.52W
04/18/2004  0.50 INCH        HOLT               NE   PUBLIC

&&

CDH
Local storm report, Apr 18, 4:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             16 NNE ONEILL          42.67N 98.53W
04/18/2004  0.75 INCH        HOLT               NE   PUBLIC

            SOFT HAIL WAS COVERING THE GROUND.

0415 PM     HAIL             17 NNE ONEILL          42.69N 98.52W
04/18/2004  0.50 INCH        HOLT               NE   PUBLIC

&&

CDH
Local storm report, Apr 18, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 SE ANSELMO            41.60N 99.84W
04/18/2004  0.88 INCH        CUSTER             NE   PUBLIC

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:37 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock53 min
Apr 18, 3:07 PM CDTSevere Thunderstorm WarningLBFHolt53 min
Apr 18, 3:43 PM CDTSevere Thunderstorm WarningLBFBoyd62 min
Apr 18, 3:59 PM CDTSevere Thunderstorm WarningLBFHolt31 min
Apr 18, 6:16 PM CDTSevere Thunderstorm WarningLBFLoup14 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningLBFLoup28 min
Apr 18, 6:40 PM CDTSevere Thunderstorm WarningLBFGarfield35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.